June 14, 1993

Safety of Nonsteroidal Anti-inflammatory Drugs With Respect to Acute Liver Disease

Author Affiliations

From the Divisions of General Internal Medicine (Drs Carson and Gupta and Ms Duff) and Gastroenterology (Dr Das), University of Medicine and Dentistry of New Jersey—Robert Wood Johnson Medical School, New Brunswick, and the Center for Clinical Epidemiology and Biostatistics, University of Pennsylvania School of Medicine, Philadelphia (Dr Strom).

Arch Intern Med. 1993;153(11):1331-1336. doi:10.1001/archinte.1993.00410110039007

Objective:  To examine the magnitude of the risk of acute hepatitis associated with the use of nonsteroidal antiinflammatory drugs.

Methods:  We calculated the annual incidence rate of hepatitis resulting in hospitalization and then performed a case-control study using 1980 to 1987 Medicaid billing data from Michigan and Florida. The 107 cases included patients with symptomatic acute hepatitis without an identifiable cause of liver disease. Four controls per case were randomly selected and were matched for age, sex, and state. Antecedent drug exposure was assessed 30 days prior to the onset of the disease in the cases and during the same period in the controls.

Results:  The annual incidence rate (95% confidence interval) of acute idiopathic symptomatic hepatitis resulting in hospitalization was 2.2 (2.0 to 2.4) per 100 000 persons per year. Nine cases (8.4%) and 26 controls (6.1%) were exposed to nonsteroidal anti-inflammatory drugs, yielding an odds ratio of 1.4 (0.6 to 3.1). After adjustment for potential confounding variables, the odds ratio was 1.2 (0.5 to 2.8).

Conclusions:  Acute symptomatic idiopathic liver disease severe enough to result in hospitalization is uncommon, and no association was evident between nonsteroidal anti-inflammatory drugs and acute hepatitis. This study was large enough to exclude a relative risk of 2.8. These data suggest that acute symptomatic liver disease from nonsteroidal anti-inflammatory drugs is not a frequent clinical problem.(Arch Intern Med. 1993;153:1331-1336)